Illinois, 2011

Damaging Winds in Illinois, April 10, 2011

April 10, 2011 · NWS LOT · 2 events in 2 counties and zones

During the late evening and overnight hours of April 10th, strong thunderstorms with damaging winds and hail moved across Northern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

During the late evening and overnight hours of April 10th, strong thunderstorms with damaging winds and hail moved across Northern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 10, 6:47 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 10, 6:47 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
747 PM CDT SUN APR 10 2011

.MESOSCALE DISCUSSION...
747 PM CDT

CONVECTION IS TRYING AND STRUGGLING TO GET ITS ACT TOGETHER OVER
WESTERN ILLINOIS AT THIS TIME...BUT STILL A BIT UNCLEAR HOW
CONVECTION WILL EVOLVE THIS EVENING. CURRENT/ATTEMPTED STORMS
SEEM TO BE DEVELOPING ALONG SUBTLE PRE-FRONTAL CONVERGENCE ZONE
LOCATED JUST AHEAD OF THE SYNOPTIC SCALE COLD FRONT OVER EASTERN
IOWA. AS COLD FRONT CATCHES UP WITH THIS WEAK PRE-FRONTAL
CONVERGENCE WOULD EXPECT TO SEE AN STRENGTHENING CONVERGENCE AND
POSSIBLY AN INCREASE IN THUNDERSTORMS.

LATE AFTERNOON SOUNDINGS FROM ILX/DVN AS WELL AS ACARS SOUNDINGS OUT
OF ORD/MDW SHOWED VERY STRONG INVERSION...HOWEVER 00Z DVN SOUNDING
AND SERIES OF ACARS SOUNDINGS OUT OF ORD SHOW THE EFFECTS OF STRONG
ASCENT WITH CAP ESSENTIALLY LIFTED RIGHT THROUGH. SPC MESOANALYSIS
STILL SHOWS MODERATE AMOUNTS OF MLCINH IN PLACE WHICH IS LIKELY
PARTIALLY THE REASON FOR THE STRUGGLING OF THE CURRENT STORMS.

RUC SUGGESTS THAT CINH WILL WEAKEN THIS EVENING...SO WHILE CURRENT
RADAR TRENDS DONT APPEAR IMPRESSIVE WE COULD STILL SEE A RESURGENCE
IN CONVECTION. LOW LEVEL SHEAR HAS INCREASED IN THE PAST HOUR AND A
HALF WITH 3KM MSL WINDS INCREASING FROM 40KT TO 50KT...AND LIKELY TO
INCREASE FURTHER. ASSUMING CONVECTION DOES INDEED SHOW A RESURGENCE
THEN THERE WOULD STILL BE AN APPRECIABLE SEVERE THREAT THIS EVENING.
IN FACT...GIVEN DISCRETE CELL...IT DOES APPEARS AS THOUGH CONDITIONS
WILL GROW INCREASINGLY FAVORABLE FOR TORNADOES AS WELL AS LARGE HAIL
AS LCL HEIGHTS COME DOWN A BIT WITH STRONG LOW LEVEL SHEAR.
HOWEVER...IT ALSO APPEARS THAT CLOUD BEARING LAYER SHEAR VECTORS
WILL BECOME INCREASINGLY ALLIGNED WITH THE BOUNDARY LEADING MAKING A
MORE LINEAR STORM MODE MORE PROBABLE.

STRONG PRESSURE FALLS TO OUR NORTH SHOULD KEEP SURFACE WINDS UP AND
SLOW THE DECOUPLING PROCESS...SO POTENTIAL FOR STORMS TO BE ROOTED
IN THE BOUNDARY LAYER MAY WELL LAST WELL INTO THE EVENING HOURS.

IZZI

&&

.DISCUSSION...
320 PM CDT

THIS AFTERNOON INTO EARLY MONDAY MORNING...
CONVECTIVE CHANCES AND MAGNITUDE REMAIN THE MAIN CONCERN THROUGH
THIS EVENING.SFC LOW PRESSURE NOW JUST NORTHEAST OF THE TWIN
CITIES WITH COLD FRONTAL BOUNDARY EXTENDING SOUTHWARD TO NEAR DES
MOINES AT 20Z. STRONG SOUTHWEST WINDS IN PLACE ACROSS THE LOCAL
AREA WITH GUSTS TO AROUND 30 KT IN SPOTS BUT MORE INTO THE UPPER
20S. SATELLITE SHOWS BAND OF ACCAS AND SOME LOW LEVEL CU EXTENDING FROM
NORTHERN WISCONSIN INTO NORTHWEST AND WEST CENTRAL ILLINOIS WELL
AHEAD OF THE FRONT. LATEST MESOANALYSIS SHOWS MIXED LAYER CAPE OF
1500-2000 J/KG ACROSS THE ILLINOIS COUNTIES WITH LOWER VALUES
ACROSS THE INDIANA COUNTIES. 0-6 KM SHEAR REMAINS STRONG IN THE
50-60 KT RANGE WITH 0-1 KM SHEAR HAVING FALLEN TO AROUND 10 KT.
THIS IS INTERESTING BUT IT MAY BE THAT WE HAVE MIXED DEEP ENOUGH
TO HOMOGENIZE THE LOW LEVEL WIND FIELD AND LIMIT THE AMOUNT OF
CHANGE. 12Z RAOBS SHOWED A SHARP CAP ACROSS THE WARM SECTOR WITH A
20Z DVN SOUNDING NOW SHOWING A 5 DEGREE CAP /10C AT THE BASE AND
15C AT THE TOP AROUND 7100 FT/. COMBINATION OF STRONG CAP AND
MINIMIZED LOW LEVEL CONVERGENCE DUE TO SOUTHWESTERLY LOW LEVEL
WINDS LOCALLY HAVE KEPT ANY NEW CONVECTIVE DEVELOPMENT FROM TAKING
PLACE. HOWEVER...STORMS SHOULD BEGIN TO DEVELOP IN CLOSER
PROXIMITY TO THE SFC LOW AND FRONT ACROSS SE MN...NE IA...AND
WESTERN WI SOON. THE MAIN QUESTION WILL BE HOW FAR SOUTH THIS
DEVELOPMENT OCCURS. WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH
MOVING NORTHEASTWARD FROM EASTERN KANSAS WHICH SHOULD HELP TO
ERODE CAP AT LEAST SOMEWHAT AS IT APPROACHES FROM THE SOUTHWEST.

RIGHT NOW...THE EXPECTATION IS THAT ISOLATED TO SCATTERED
THUNDERSTORMS WILL DEVELOP TOWARDS THE MISSISSIPPI RIVER AFTER 22Z
OR SO IN RESPONSE TO THE UPPER TROUGH AND COINCIDENT WHERE LATEST
MESOANALYSIS SHOWS ENHANCED DEEP MOISTURE CONVERGENCE AND MOVE
EASTWARD. THIS SUPPORTS THE BEST CHANCE FOR THUNDERSTORM AND
ATTENDANT SEVERE THREAT THIS EVENING. OTHERWISE CONVECTION WOULD
BE TIED MORE CLOSELY TO THE FRONT WHICH WOULD SUGGEST A LATER
ARRIVAL OF ANY STORM ACTIVITY. THREAT-WISE...LARGE HAIL AND
DAMAGING WINDS ARE THE MAIN THREAT THIS EVENING. THERE IS AN
ISOLATED LOW...NOT ZERO...TORNADO THREAT THIS EVENING COINCIDENT
WITH INCREASE IN LOW LEVEL WIND FIELD AND INCREASE IN CAPE IN THE
LOWEST PART OF THE SOUNDING INDICATED BY FORECAST SOUNDINGS.
THEREFORE THE THREAT MAY BE MAXIMIZED TOWARDS SUNSET. HEAVY RAIN
WILL ALSO BE A THREAT THOUGH STORMS THEMSELVES WILL BE MOVING AT
BETTER THAN 50 MPH OR SO WITH A SLOWER EASTWARD PROGRESSION OF ANY
LINE THAT CAN DEVELOP. THIS PRESENTS A LOCALIZED FLOODING THREAT
WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.5 INCHES.

SECONDARY AREA OF STORMS WILL DEVELOP FURTHER SOUTH ALONG THE FRONT
IN BETTER PROXIMITY TO THE MAIN UPPER TROUGH.  THIS WILL TRACK
ACROSS CENTRAL ILLINOIS AND MAY AFFECT THE FAR SOUTHERN CWA TOWARDS
THE PONTIAC...KANKAKEE...AND RENSSELAER AREAS LATER
TONIGHT...TOWARDS 06Z AND AFTER...WITH THEM LIKELY TO RECEIVE THE
MOST RAIN OF ANYBODY. THESE STORMS WILL PRESENT A DAMAGING WIND
THREAT OVERNIGHT.

OVERALL...AREAS NORTH AND SOUTH OF THE CWA HAVE MUCH BETTER SUPPORT
FOR DECENT COVERAGE OF STORMS WITH THE LOCAL AREA IN A MINIMUM IN
TERMS OF SUPPORT FOR COVERAGE.

MDB

MONDAY AND MONDAY NIGHT...
500MB TROUGH AXIS WILL CONTINUE TO PIVOT THROUGH AS THE COLD FRONTAL
BOUNDARY SLIDES TO THE EAST ACROSS THE EASTERN GREAT LAKES AND OHIO
VALLEY. BEHIND THIS FRONTAL BOUNDARY MUCH MORE SEASONAL TEMPERATURES
WILL DEVELOP MONDAY WITH BREEZY NORTHWEST WINDS. MONDAY AFTERNOON
TEMPERATURES WILL RISE TO THE MID 50S TO ARND 60 DEGREES. WRAP
AROUND MOISTURE WILL BRING MOSTLY CLOUDY SKIES TO START THE
DAY...WITH CHANCE OF RAIN SHOWERS THROUGH MIDDAY. AS THE
ANTI-CYCLONIC FLOW GRADUALLY BUILDS IN FROM CENTRAL/NORTHERN PLAINS
INTO THE WESTERN GREAT LAKES LATER MONDAY. THUS EXPECT DIFFLUENT
FLOW TO INHIBIT PRECIP CHANCES BY THE AFTN HOURS. HIGH PRESSURE WILL
SLIDE INTO THE SOUTHERN PLAINS...AND INFLUENCE THE WEATHER ACROSS
THE WESTERN GREAT LAKES REGION. THIS WILL ALLOW WINDS TO TURN
SLIGHTLY NORTH LATE MONDAY NIGHT.

REGARDING TEMPERATURES MONDAY NIGHT...WITH MOSTLY CLEAR SKIES
ANTICIPATED AND DECREASING WINDS...EXPECT TEMPS WILL EFFICIENTLY
RADIATE AT NIGHT. OVERNIGHT LOWS UNDER MOSTLY CLEAR SKIES FALLING TO
THE LOW 40S. ACROSS FAR NORTHWEST IL TEMPERATURES COULD RADIATE INTO
THE UPR 30S.

IN ADDITION TO THE RADIATING TEMPS MAY BE THE DEVELOPMENT OF PATCHY
FOG. WITH THE ANTICIPATION OF SHOWERS AND THUNDERSTORMS SUNDAY
EVENING THROUGH MONDAY MORNING...THIS ADDED MOISTURE AT THE SFC
COULD AID IN THE DEVELOPMENT OF PATCHY FOG.

TUESDAY THROUGH SATURDAY...
ANTI-CYCLONIC FLOW WILL PROVIDE QUIET WEATHER FOR TUE WITH MINIMAL
CLOUD COVER ACROSS THE GREAT LAKES REGION. MID-LVL RIDGE ACROSS THE
CENTRAL PLAINS BEGINS TO SLIDE EAST WEDNESDAY. THIS WILL PROVIDE
WARMING TEMPS BUT DRY TO NORTHERN IL/NORTHWEST IN. THIS RIDGE AXIS
WILL QUICKLY PIVOT EAST WITH RETURN FLOW MOISTURE FROM THE GULF
BEGINNING TO DRIFT NORTH INTO THE OZARKS EARLY THUR. ENSEMBLES ARE
BEGINNING TO INDICATE THE NEXT CHANCE FOR SHOWERS POSSIBLY
THUNDERSTORMS WOULD ARRIVE THUR INTO FRI. THIS IS ASSOCIATED WITH A
SLOW MOVING SHORTWAVE THAT STRENGTHENS ACROSS THE MISSOURI VALLEY
LATE WEEK...AND PUSHES NORTHEAST ACROSS THE GREAT LAKES REGION EARLY
NEXT WEEKEND. ENSEMBLES ARE ALSO ADVERTISING COOLER TEMPS SAT IN THE
UPR 40S TO LOW 50S...HOWEVER CONFIDENCE REMAINS LOW AT THIS POINT.

BEACHLER

&&

.FIRE WEATHER...
413 AM CDT

AS MENTIONED ABOVE...UNSEASONABLY WARM CONDITIONS ARE EXPECTED
TODAY. DEWPOINTS CURRENTLY IN THE UPPER 50S/LOWER 60S ARE LIKELY TO
FALL SOMEWHAT THIS AFTERNOON AS FULL SUNSHINE AND STRONG WINDS
PROMOTE DEEP MIXING ALLOWING SOME OF THE LOWER DEWPOINTS ALOFT TO
MIX TO THE SURFACE. DEWPOINTS SUNDAY AFTERNOON FELL INTO THE MID 50S
UPSTREAM OVER ARKANSAS AND SOUTHERN MISSOURI WHERE TEMPS PEAKED NEAR
90 AND SEE NO REASON THEY WONT FOLLOW SUIT HERE THIS AFTERNOON.
ASSUMING WE CAN MAINTAIN AT LEAST MID 50 DEWPOINTS...THEN RH VALUES
WOULD REMAIN ABOVE RED FLAG CRITERIA (25%). HOWEVER...AS WINDS BEGIN
TO GUST TO 40 MPH THIS AFTERNOON EXPECT A VERY HIGH FIRE DANGER FOR
QUICKER DRYING FUELS SUCH AS GRASS. PLAN TO HIGHLIGHT THIS POTENTIAL
IN FWF AND HWO.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

 * GUSTY SOUTH TO SOUTHWEST WINDS THRU LATE EVENING.
 * THUNDERSTORM POTENTIAL/TIMING LATER THIS EVENING.

MERZLOCK

//DISCUSSION...UPDATED 00Z...

MAIN CONCERN THIS EVENING SURROUNDS THUNDERSTORM DEVELOPMENT THIS
EVENING...AND TO A LESSER EXTENT...THE TIMING OF THESE STORMS.

AT THIS TIME...SATELLITE AND RADAR IMAGERY SHOWS A BROKEN LINE OF
WEAK CONVECTION FROM JUST SE OF THE QUAD CITIES...SWWD ACROSS
WEST CENTRAL IL...TO WEST OF STL. GROWTH OF THESE STORMS IS BEING
INHIBITED BY A RESIDUAL MID LEVEL WARM LAYER. HOWEVER...THIS
THERMAL INHIBITION WILL BE ERODING THROUGH THIS EVENING AND
THUNDERSTORM GROWTH IS EXPECTED TO BECOME MORE WIDESPREAD AS JET
STREAM FLOW BECOMES MORE FAVORABLE FOR DEVELOPMENT AND SFC COLD
FRONT APPROACHES FROM THE NW. THEREFORE...WILL MAINTAIN TEMPO
MENTION IN TAFS...EXPECTING THAT THIS LINE OF CONVECTION WILL
INCREASE IN INTENSITY AND COVERAGE AS IT LIFTS NEWD ACROSS NRN IL
BY 04Z...AND ACROSS NWRN INDIANA BY 05Z. THUNDERSTORM THREAT WILL
END QUICKLY WITH THE PASSAGE OF THIS LINE.

UNTIL THEN...CONDITIONS REMAIN FAVORABLE FOR SOME OF THESE STORMS TO
HAVE THE POTENTIAL TO BECOME SEVERE...WITH HAIL AND SFC WIND GUSTS
IN EXCESS OF 50 KT.

AFTER 06Z...EXPECT COLD FRONTAL PASSAGE...WITH RAPID LOWERING OF
DEW POINTS AS WINDS TURN WESTERLY...AND REMAIN GUSTY TO AROUND 20
KT.

AFTER 12Z MON...STEEP LOW LEVEL LAPSE RATES SUGGEST COLD ADVECTION
STRATOCUMULUS WILL DEVELOP ACROSS THE REGION SOON AFTER
SUNRISE...BUT BASES SHOULD REMAIN IN LOW RANGE VFR CATEGORY.

MAIN CONCERN TOMORROW WILL BE GUSTY WEST WINDS TO 25 KT...THAT
WILL BECOME MORE NWLY BY AFTERNOON.

MERZLOCK

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

 * HIGH CONFIDENCE IN WIND FCST.
 * MODERATE CONFIDENCE IN FCST THUNDERSTORM DEVELOPMENT AND
   TIMING.

MERZLOCK

//OUTLOOK FOR ORD/MDW FOR 12Z TUESDAY-12Z SUNDAY...UPDATED 00Z...

TUESDAY...VFR. LAKE BREEZE IN THE AFTERNOON.

WEDNESDAY...VFR.

THURSDAY...MVFR POSSIBLE. CHANCE OF SHOWERS/THUNDERSTORMS.

FRIDAY...MVFR POSSIBLE. CHANCE OF SHOWERS.

SATURDAY...MVFR POSSIBLE. CHANCE OF SHOWERS. CMS

MERZLOCK

&&

.MARINE...
250 PM CDT

LOW PRESSURE ACROSS SOUTHEASTERN MINNESOTA WILL CONTINUE TO DEEPEN
AND TRANSITION NORTHEAST TOWARDS LAKE SUPERIOR BY TOMORROW MORNING.
A WARM FRONT CONTINUES TO LIFT NORTH ACROSS THE LAKE...PULLING WINDS
SOUTHERLY FROM THE EAST TO SOUTHEAST. THE GRADIENT WILL TIGHTEN
THROUGH THE EVENING HOURS...AND MAINTAINED THE GALE WARNING FOR
THE NEARSHORE LOCATIONS. WHILE GALE GUSTS WILL LIKELY BE FEW AND
FAR BETWEEN...HAD A HARD TIME NOT KEEPING THE MENTION GOING
THROUGH THE EVENING. THE GALE WARNING EXPIRES TONIGHT BEYOND
MIDNIGHT. WINDS HAVE MAINTAINED EARLIER THINKING ACROSS THE OPEN
WATERS...IN THAT THE COOLER LAKE IS STABILIZING THE AIRMASS OVER
THE LAKE AND STRONG GUSTS ARE NOT WORKING DOWN TO THE SURFACE
THERE. WINDS WILL THEN TURN WESTERLY AS A COLD FRONT SLIPS ACROSS
THE LAKE. THERE IS STILL SOME QUESTION ABOUT LOW END GALES
TOMORROW AFTERNOON AND EVENING ACROSS THE NORTHERN HALF OF THE
LAKE AS THE GRADIENT REMAINS TIGHT. A RIDGE WILL THEN BUILD ACROSS
THE LAKE AND WINDS WILL STEADILY DIMINISH.

SHEA

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...GALE WARNING...NEARSHORE WATERS UNTIL 1
     AM MONDAY.

&&
Hazardous weather outlook, Apr 10, 6:20 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
720 PM CDT SUN APR 10 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
120030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
720 PM CDT SUN APR 10 2011 /820 PM EDT SUN APR 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
   DAMAGING WINDS IN EXCESS OF 60 MPH.
   HAIL TO THE SIZE OF GOLF BALLS.
   BRIEF HEAVY DOWNPOURS.
   CLOUD TO GROUND LIGHTNING.
   POSSIBLY AN ISOLATED TORNADO.

  AREAS AFFECTED AND TIMING:

  ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP ACROSS FAR WEST CENTRAL
  ILLINOIS THIS EVENING...AND WILL FURTHER DEVELOP THROUGH THE
  REMAINDER OF THIS EVENING. THUNDERSTORMS ARE THEN EXPECTED TO BECOME MORE
  WIDESPREAD AS THEY MOVE EAST ACROSS THE OUTLOOK AREA THIS
  EVENING AND OVERNIGHT...ESPECIALLY SOUTH OF INTERSTATE 80.

  DISCUSSION:

  A COLD FRONT CONTINUES TO MOVE EAST ACROSS CENTRAL IOWA THIS
  AFTERNOON. AHEAD OF THIS FRONT...VERY WARM TEMPERATURES CONTINUE
  ACROSS ILLINOIS AND INDIANA. THUNDERSTORM DEVELOPMENT CONTINUES
  TO INCREASE THIS EVENING AND WILL CONTINUE THROUGH TONIGHT.

  MODERATE INSTABILITY AND STRONG WINDS ABOVE THE SURFACE WILL
  CREATE A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS. THE
  PRIMARY THREATS WILL CONTINUE TO BE LARGE HAIL AND DAMAGING
  WINDS...BUT CONDITIONS ARE ALSO FAVORABLE FOR TORNADOES...
  HOWEVER IT NOW APPEARS MOST OF THE STORMS WILL FORM INTO A LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  THERE IS A CHANCE OF THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-120030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
720 PM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

GALE FORCE WINDS AT TIMES TODAY WILL CONTINUE INTO TONIGHT. GALES
WILL CREATE HAZARDOUS CONDITIONS IN THE ILLINOIS AND INDIANA
NEARSHORE WATERS.

IN ADDITION...THUNDERSTORMS ARE LIKELY THIS EVENING...SOME MAY
PRODUCE WINDS IN EXCESS OF 35 KNOTS AND HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG WINDS WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT
MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-120030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
720 PM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

OCCASIONAL THUNDERSTORMS ARE LIKELY TONIGHT OVER NORTHERN
PORTIONS OF THE LAKE...WITH THUNDERSTORMS LIKELY OVER
SOUTHERN PORTIONS OF THE LAKE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY OVER SOUTHERN
PORTIONS OF THE LAKE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

BEACHLER

The radar

The Quad Cities radar (KDVN), 93 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lee

When
April 10, 8:41 PM CST
Where
Lee County, 3.13 mi N of Lincoln Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
41.895, -89.530

A wind gust to 60 mph was estimated approximately 3 miles north northwest of Dixon.

Thunderstorm Wind, Livingston

When
April 10, 11:19 PM CST to 11:27 PM CST
Where
Livingston County, 0.48 mi SSE of Fairbury to 0.65 mi WSW of Chatsworth
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.744, -88.516

Numerous tree limbs up to 4 inches in diameter were blown down along and south of a line from Fairbury to Chatsworth.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295417, 295416.